Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 55, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 8, 2004, 3:29 PM MDT for Dawes County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2004, 3:29 PM MDT (21:29 UTC)
- Expired
- Jul 8, 2004, 4:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 139 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 2:40 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 082129 SVRCYS NEC045-082200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 329 PM MDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA THIS INCLUDES THE CITY OF CHADRON * UNTIL 400 PM MDT * AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR WOLF BUTTE...OR ABOUT 26 MILES WEST OF CHADRON...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHADRON AIRPORT BY 345 PM MDT ISINGLASS BUTTES...CHADRON AND RIDGEVIEW GOLF CLUB BY 350 PM MDT 6 MILES NORTH OF DEVILS BACKBONE BY 400 PM MDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR THE PANHANDLE OF NEBRASKA. LAT...LON 4298 10348 4276 10348 4277 10276 4300 10276 $$ KMD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:05 PM MDT, 24 minutes earlier.
Area forecast discussion, Jul 8, 3:05 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 305 PM MDT THU JUL 8 2004 .SHORT TERM...UPPER TROF WILL MOVE THRU NORTHERN WY OVERNIGHT. SURFACE COLD FRONT THRU THE NORTHERN PORTION OF THE STATE MAKING LITTLE PROGRESS SOUTHWARD. META SHOWS THIS FRONT ONLY MAKING IT INTO THE FAR NORTHEAST CWA OVERNIGHT. WESTERLY SURFACE WINDS...LOW LEVEL MOISTURE...INSTABILITY AND CAPE SHIFT FARTHER EAST INTO NEBRASKA EARLY THIS EVENING. THINK BEST CHANCE OF SEVERE STORMS WILL BE IN OUR FAR EASTERN COUNTIES...BEFORE MOVING EAST AND OUT OF THE CWA EARLY THIS EVENING. CLEARING SKIES EXPECTED TONIGHT WITH HIGHER DEWPOINTS BEING FLUSHED OUT TO THE EAST...SO DO NOT THINK ANY FOG WILL DEVELOP OVERNIGHT. ON FRIDAY...HEIGHTS RISE OVER WY WITH FEW WEAK DISTURBANCES MOVING THRU SOUTHWEST FLOW ALOFT. THICKNESSES AND TEMPS ALOFT SIMILAR TO TODAY...SO EXPECT HIGH TEMPERATURES TO BE IN THE MID 80S TO MID 90S WITH SOME 70S IN THE HIGHER ELEVATIONS. BEST THUNDERSTORM CHANCES IN AND NEAR THE SOUTHEAST WYOMING MOUNTAINS. .LONG TERM...WILL KEEP A SLIGHT CHANCE OF TSTMS GOING FRI EVENING MAINLY OVER EASTERN PART OF FORECAST AREA. OVERALL...WX PATTERN WILL BE TAKING ON MORE OF A TYPICAL SUMMER APPEARANCE AS UPPER HEIGHTS RISE DUE TO INCREASED RIDGING TO SSE. TEMPS WILL STAY QUITE WARM UNTIL A DECENT COLD FRONT MOVES INTO CWA LATER WED AND THU. GOOD CAPE AND INSTABILITY WILL BE SET UP MAINLY OVER EASTERN HALF OF FORECAST AREA WHERE AT LEAST 20 PERCENT POPS OK FOR MOST OF THE AFTERNOONS/EVENINGS. BEST CHANCES EARLY ON WILL BE ON SAT WHEN ALL MODELS SHOW A DECENT SHORTWAVE TROUGH MOVING THROUGH...TIMING MAY BE JUST A BIT TOO EARLY IN THE DAY HOWEVER. WILL KEEP MON DRY FOR NOW BUT BRING A LOW POP INTO LAR/CYS AREAS ON TUE. CHANCE FOR TSTMS WILL INCREASE WED AND THU AS BETTER UPSLOPE FLOW DEVELOPS BEHIND COLD FRONT DISCUSSED ABOVE. .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. JL(S,H)
Hazardous weather outlook, Jul 8, 10:49 AM MDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1049 AM MDT THU JUL 8 2004 NEZ001>003-019>021-054-055-WYZ059>070-091130- BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN- KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON- NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX- SNOWY RANGE-SOUTHWEST CARBON- INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS... KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY... TORRINGTON AND WHEATLAND 1049 AM MDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF SOUTHEAST WYOMING THIS AFTERNOON AND SPREAD EAST ACROSS THE PLAINS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. AS THE STORMS NEAR THE NEBRASKA/WYOMING BORDER AFTER 3 PM...SOME OF THE STORMS MAY BE SEVERE. THE MAIN THREAT FROM THE STRONGEST STORMS WILL BE WIND GUSTS OF 60 MPH OR GREATER AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY NEAR THE WYOMING/NEBRASKA BORDER AND IN THE WESTERN NEBRASKA PANHANDLE. STARK
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:40 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 50 min |
| Jul 8, 3:59 PM MDT | Tornado Warning | CYS | Dawes | 31 min |
| Jul 8, 5:13 PM MDT | Tornado Warning | CYS | Morrill | 32 min |
| Jul 8, 5:42 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.